Ophthalmologists in two European countries reported 5 cases where patients who took oral moxifloxacin developed uveitis-like symptoms, iris transillumination, sphincter paralysis, mydriasis and photophobia (1). These adverse side effects developed within 10 to 14 days of taking oral moxifloxacin, sold under the Avelox brand in the United States. Avelox is manufactured by Bayer.
After treatment with prednisone, the uveitis-like symptoms resolved, but they were left with permanent damage, including permanent iris transillumination—pigment was no longer detectable.
How Does Oral Moxifloxacin Cause Eye Damage?
Moxifloxacin is an antibiotic used to treat pneumonia, bronchitis and sinusitis. When it is taken orally, it eventually enters the circulatory system and is distributed to the body’s tissues. How it is distributed is called tissue affinity, and it depends on a number of variables.
Dr. Wefers Bettink-Remeijer, a specialist in neuro-ophthalmology at the RotterdamEyeHospital, was one of the doctors who reported on the 5 cases associating moxifloxacin with uveitis-like symptoms, iris transillumination, sphincter paralysis, mydriasis and photophobia. He stated:
One of the reasons for the adverse side effects could be the tissue affinity of moxifloxacin. My guess is that the concentration in the iris is higher after oral use than after local use (2).
The theory is that the high tissue affinity of moxifloxacin induced phototoxicity (sensitivity to light) in the iris pigment.
Free Consultation with an Attorney about a Lawsuit against Bayer
If you developed eye sensitivity or any other eye problem within 2 weeks of taking an antibiotic, you can contact our lawyers for a free consultation (1-888-377-8900 or click here now).
We believe many more patients may have experienced eye damage after taking oral moxifloxacin (Avelox) but are not making the connection between their use of this antibiotic and their eye injuries. This is probably because the ophthalmologist who would be seen for uveitis symptoms, including extreme sensitivity to light, is not the doctor who would have prescribed the moxifloxacin for pneumonia, bronchitis or sinusitis.
You can help people injured by oral moxifloxacin (Avelox) by sharing this article on Facebook, Twitter and other social networks (see links below).
- Wefers Bettink-Remeijer, M. et al., Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin, Eye 2009;23(12):2260–2262.
- Stone, A. Eyenet 2009:23(12):2260-2262.